Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2001, 8:43 PM CDT for Jefferson County, Saline County, Nebraska. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 8:43 PM CDT (01:43 UTC)
- Expired
- Apr 20, 2001, 9:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jefferson County, NE, Saline County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 8:45 PM CDT | Hail 0.75 | Hebron, NE | |
| Apr 20, 8:45 PM CDT | Thunderstorm Wind 62 E | Ohiowa, NE | |
| Apr 20, 9:15 PM CDT | Thunderstorm Wind 65 E | Friend, NE | A line of fast moving thunderstorms bowed across southeast Nebraska and southwest Iowa this day bringing thunderstorm wind gusts of 60 to 80 mph. This was the first report of damage in the Omaha/Valley NWS coverage area with this line. As the storm went thro |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 20, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
078 WUUS53 KOAX 210145 SVROMA NEC095-151-210230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 843 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA SALINE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 930 PM CDT * AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 24 MILES WEST OF FRIEND TO 9 MILES WEST OF REYNOLDS...OR FROM 17 MILES SOUTHWEST OF YORK TO 43 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... REYNOLDS AROUND 850 PM CDT TOBIAS...DAYKIN...FAIRBURY...WESTERN AROUND 915 PM CDT DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4069 9784 3990 9756 4003 9694 4070 9697 SKERRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Apr 20, 2:40 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 240 PM CDT FRI APR 20 2001 FORECAST CHALLENGES -- SEVERE WEATHER CHANCES TONIGHT. SYNOPSIS -- THIS MORNINGS OBSERVED SOUNDINGS AND PLAN VIEW UPPER-AIR ANALYSIS SHOWED WIDESPREAD, STEEP MID-LEVEL LAPSE RATES ACROSS MUCH OF THE CNTRL U.S.. HOWEVER, LOW-LEVEL MOISTURE DEPTH IS VERY LIMITED. 18Z SOUNDINGS FROM OAX AND TOP CONTINUE TO INDICATE PROBLEMS WITH LIMITED MOISTURE AND A LARGE CAP. IN THE UPPER LEVELS, THE MAIN SHORTWAVE FORECAST TO IMPACT OUR AREA TONIGHT WAS MOVING INTO WRN CO, PER LATEST MOISTURE CHANNEL IMAGERY WITH CONSIDERABLE LIGHTNING ACTIVITY FROM CNTRL WY SWD INTO N CNTRL NM. AT THE SURFACE, 18Z SURFACE ANALYSIS HAD A DEEPENING SURFACE LOW OVER NERN CO WITH A WARM FRONT EXTENDING NEWD FROM N OF HLC TO NEAR OMA. FORECAST -- PER PMDHMD, WE WILL FOLLOW THE ETA IN THE LOW-LEVELS AND THE AVN ALOFT THIS FORECAST. IN THE SHORT TERM, THE MAIN FOCUS IS ON CONVECTIVE POTENTIAL. FROM WHAT WE HAVE SEEN SO FAR IN THE OBSERVED DATA, WE WILL NEED TO ADVECT DEEPER MOISTURE FROM SOMEWHERE AND EFFECTIVELY REDUCE THE CONVECTIVE INHIBITION FOR SEVERE CONVECTION TO DEVELOP. THIS MORNINGS ETA IS NOT HANDLING THE SURFACE DEWPOINTS AND SUBSEQUENTLY THE SBCAPE FIELDS VERY WELL IN COMPARISON TO THE OBSERVED DATA. CURRENTLY, THE RUCII OUTPUT IS MUCH MORE ACCURATE AND WE WILL USE ITS THERMODYNAMIC FIELDS IN THE SHORT TERM. THAT SAID, CAPE VALUES OF 1000 TO 1500 J/KG ARE FORECAST ALONG THE WARM FRONT BY LATE AFTERNOON WITH THE CIN DECREASING TO 20 TO 30 J/KG (THIS MAY BE OPTIMISTIC GIVEN THE CURRENT STATE OF THE ATMOSPHERE). THERE IS A CHANCE OF AN ISOLATED STORM ALONG THE WARM FRONT LATE THIS AFTERNOON INTO EARLY EVENING, BUT THE BETTER CONVECTIVE POTENTIAL WILL BE LATER TONIGHT AS THE LARGE-SCALE ASCENT INCREASES AHEAD OF THE WRN CO SHORTWAVE. IF DEEP CONVECTION COULD BE INITIATED, 0-6 KM SHEAR VALUES OF 22-27 M/S SUGGEST THAT THE INITIAL CONVECTIVE MODE WOULD BE SUPERCELLULAR. WE HAVE TRIMMED GOING POPS SOME OVERNIGHT, ESPECIALLY IN THE WARM SECTOR WHERE CIN VALUES ARE THE HIGHEST. 19Z SURFACE TEMPERATURES IN THE 20S AND 30S OVER CNTRL AND SRN SASKATCHEWAN ARE SURGING SWD, SUPPORTING THE ETA SOLUTION OF A STRONGER SURFACE FRONT ON SATURDAY. THERE WILL BE A SLIGHT CHANCE OF SOME SHOWER ACTIVITY ACROSS THE NRN ZONES DURING THE AFTERNOON WITH ALL OTHER AREAS REMAINING DRY. LOW-LEVEL WINDS WILL BEGIN TO BACK SATURDAY NIGHT IN RESPONSE TO THE APPROACH OF THE STRONG SHORTWAVE, CURRENTLY MOVING ONTO THE NRN CA COAST. THE APPROACH OF THIS SHORTWAVE WILL INCREASE THE LOW-LEVEL WARM ADVECTION/ISENTROPIC ASCENT FROM S TO N ACROSS THE AREA OVERNIGHT. THUS, WE HAVE INSERTED THE HIGHEST POPS ACROSS THE SRN ZONES AND DECREASED THEM NWD. STRONG, LARGE-SCALE ASCENT WILL CONTINUE OVER THE AREA DURING THE DAY ON SUNDAY AHEAD OF THE POTENT SHORTWAVE LIFTING OUT OF THE ROCKIES. SURFACE FRONTAL POSITION WILL HAVE A LARGE BEARING ON HIGH TEMPERATURES AND ANY SEVERE WEATHER POTENTIAL. AGAIN, PER PMDHMD, WE WILL LEAN MORE TOWARD THE COOLER ETA TEMPERATURE PROFILES IN THE LOW-LEVELS. IN THE EXTENDED, BUILDING MID-LEVEL HEIGHTS WILL ALLOW FOR A WARMING TREND THROUGH THE FORECAST PERIOD. .OMA...NONE. MEAD
In the hours before
Special weather statement, Apr 20, 5:35 PM CDT, 3 hours 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT FRI APR 20 2001 THERE IS A HIGH LIKELIHOOD STORM SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. AN AREA OF LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE STRENGTHEN AND MOVE EAST ALONG A WARM FRONT EXTENDING ACROSS CENTRAL AND EAST CENTRAL NEBRASKA THROUGH CENTRAL IOWA GENERATING THUNDERSTORMS. IN ADDITION A STRONG UPPER AIR DISTURBANCE WILL BE LIFTING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS. THE COMBINATION OF AN UNSTABLE ATMOSPHERE..INCREASING LOW LEVEL MOISTURE AND FAVORABLE WIND SHEAR PROFILES SUGGEST THAT THE ENVIRONMENT WILL BE SUPPORTIVE FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE MAIN RISK. HOWEVER BASED ON LOW LEVEL WIND SHEAR...SOME TORNADOES ARE ALSO POSSIBLE. PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR AREA TELEVISION OR RADIO STATIONS TONIGHT FOR SEVERE WEATHER WATCHES AND WARNINGS. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:50 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 25 min |
| Apr 20, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Knox, Pierce | 49 min |
| Apr 20, 8:02 PM CDT | Tornado Warning | OAX | Cedar | 43 min |
| Apr 20, 8:43 PM CDT | Tornado Warning | OAX | Cedar | 22 min |
| Apr 20, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 38 min |
| Apr 20, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline, Seward | 38 min |
| Apr 20, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 38 min |
| Apr 20, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Dodge, Lancaster, Saunders | 36 min |
| Apr 20, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 36 min |
| Apr 20, 9:42 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 33 min |
| Apr 20, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Washington | 37 min |
| Apr 20, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy, Saunders | 37 min |
| Apr 20, 10:00 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 45 min |
| Apr 20, 10:14 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 31 min |
| Apr 20, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.